Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 259, NWS Birmingham, AL

June 3, 2001Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2001, 5:44 PM CDT for Randolph County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2001, 5:44 PM CDT (22:44 UTC)
Expired
Jun 3, 2001, 6:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 032245
SVRBHM
ALC111-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER ROANOKE...MOVING NORTHEAST AT 35 MPH.

* LOCqATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...ROANOKE...ROCK MILLS AND OMAHA AREAS.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:31 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 2:31 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
231 PM CDT SUN JUN 03 2001

SURFACE ANALYSIS INDICATES SURFACE BOUNDARY LOCATED OVER COLUMBUS MS
TO NEAR BIRMINGHAM TO GADSDEN. NORTH OF FRONT AN AREA OF
THUNDERSTORMS MOVING EAST ACROSS TN VALLEY. THIS AREA OF STORMS HAD
MOVED ACROSS SOUTHERN TN AND SPREAD CLOUDS ACROSS NORTHERN ALABAMA.
RADARS INDICATING NOTHING BACK BEHIND THIS AREA AND WILL BASE 1ST
PERIOD POPS THIS AREA MAINLY ON RADAR AT ISSUANCE. ALONG AND SOUTH OF
BOUNDARY...WHERE ATMOSPHERE IS MOIST AND UNSTABLE...LACK OF CLOUDS
ALLOWED FOR GOOD WARMING. TEMPERATURES IN THIS AREA IN THE UPPER 70S
AND 80S. HAVE ALREADY ISSUED SEVERAL WARNINGS FOR THIS AREA.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES THIS RUN.
UPPER LOW OVER GREAT LAKES SLIDES EAST OVER NEW ENGLAND BY MIDDAY
MONDAY AND ALONG CANADIAN COAST BY TUESDAY. SEVERAL IMPULSES MOVE
NORTHWARD OUT OF THE GULF ACROSS PORTIONS OF ALABAMA. SURFACE
BOUNDARY WILL SLOWLY LIFT NORTHWARD OVERNIGHT. BY MONDAY SURFACE HIGH
PRESSURE SETS UP OFF THE SOUTHEAST COAST AND PUMPS GOOD GULF MOISTURE
INTO FORECAST AREA. WITH MOISTURE...INSTABILITY IN PLACE...SCATTERED
THUNDERSTORMS WILL FIRE IN THE AFTERNOON AND EVENING THROUGH
WEDNESDAY. NEXT FRONT MOVES THROUGH THE AREA ON THURSDAY.

HSV 066/083 068/083 067 4434
BHM 068/087 070/083 069 8445
MGM 070/090 071/086 071 5435

.BHM...NONE.

83

In the hours before

Local storm report, Jun 3, 2:53 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

140 PM     SPRINGVILLE               AL   WIND DAMAGE
06/03/01   ST. CLAIR                      A FEW TREES WERE BLOWN
                                          DOWN BETWEEN SPRINGVILLE
                                          AND ODENVILLE.

157 PM     FORT PAYNE                AL   1.00 INCH HAIL
06/03/01   DEKALB                         QUARTER SIZE HAIL WAS
                                          OBSERVED ON THE NORTH
                                          SIDE OF FORT PAYNE.

200 PM     FAYETTE                   AL   0.75 INCH HAIL
06/03/01   FAYETTE                        DIME SIZE HAIL REPORTED
                                          JUST SOUTH OF FAYETTE.

225 PM     DUKE                      AL   1.75 INCH HAIL
06/03/01   CALHOUN                        GOLF BALL SIZE HAIL WAS
                                          OBSERVED ON HIGHWAY 204
                                          NEAR DUKE.

239 PM     DUKE                      AL   0.88 INCH HAIL
06/03/01   CALHOUN                        NICKEL SIZE HAIL WAS
                                          REPORTED JUST EAST OF
                                          DUKE.

240 PM     WEST POINT                AL   0.88 INCH HAIL
06/03/01   CULLMAN                        NICKEL SIZE HAIL FELL IN
                                          NORTHERN CULLMAN COUNTY
                                          NEAR WEST POINT AND
                                          BATTLEGROUND.
Local storm report, Jun 3, 3:22 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

240 PM     LAFAYETTE                 AL   0.75 INCH HAIL
06/03/01   CHAMBERS                       DIME SIZE HAIL WAS
                                          REPORTED WEST OF
                                          LAFAYETTE AND IN THE
                                          CITY.

257 PM     GADSDEN                   AL   0.75 INCH HAIL
06/03/01   ETOWAH                         DIME SIZE HAIL WAS
                                          REPORTED ON THE EAST SIDE
                                          OF GADSDEN.

300 PM     LANETT                    AL   0.75 INCH HAIL
06/03/01   CHAMBERS                       DIME SIZE HAIL WAS
                                          OBSERVED FROM LAFAYETTE
                                          TO LANETT.

311 PM     JASPER                    AL   0.88 INCH HAIL
06/03/01   WALKER                         NICKEL SIZE HAIL WAS
                                          REPORTED NORTH OF HIGHWAY
                                          78 NEAR JASPER.

316 PM     FOURNEY                   AL   1.75 INCH HAIL
06/03/01   CHEROKEE                       GOLF BALL SIZE HAIL WAS
                                          REPORTED IN FOURNEY.
Local storm report, Jun 3, 3:59 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

132 PM     LIPSCOMB                  AL   0.75 INCH HAIL
06/03/01   JEFFERSON                      DIME SIZE HAIL FELL ALONG
                                          INTERSTATE 459 AND
                                          HIGHWAY 52 NEAR
                                          BESSEMER.

310 PM     WARRIOR                   AL   WIND DAMAGE
06/03/01   JEFFERSON                      TREES AND POWER LINES
                                          WERE BLOWN DOWN IN
                                          WARRIOR.

330 PM     QUINTON                   AL   0.75 INCH HAIL
06/03/01   WALKER                         DIME SIZE HAIL REPORTED
                                          ALONG THE WARRIOR RIVER
                                          NEAR QUINTON.
Local storm report, Jun 3, 5:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SUN JUN 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

440 PM     ASHVILLE                  AL   WIND DAMAGE
06/03/01   ST. CLAIR                      TREES WERE BLOWN DOWN
                                          BETWEEN WHITNEY AND
                                          ASHVILLE. ESTIMATED
                                          TIME.

445 PM     DADEVILLE                 AL   1.00 INCH HAIL
06/03/01   TALLAPOOSA                     QUARTER SIZE HAIL
                                          REPORTED NEAR DADEVILLE.

457 PM     DAVISTON                  AL   1.00 INCH HAIL
06/03/01   TALLAPOOSA                     QUARTER SIZE HAIL WAS
                                          COVERING THE GROUND JUST
                                          SOUTH OF THE HORSESHOE
                                          BEND MILITARY PARK SOUTH
                                          OF DAVISTON.

515 PM     WETUMPKA                  AL   0.88 INCH HAIL
06/03/01   ELMORE                         DIME TO NICKEL SIZE HAIL
                                          WAS OBSERVED JUST NORTH
                                          OF WETUMPKA NEAR US 231
                                          AND HIGHWAY 9.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:28 PM CDTSevere Thunderstorm WarningBMXLee32 min
Jun 3, 1:28 PM CDTSevere Thunderstorm WarningBMXSt. Clair47 min
Jun 3, 1:29 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson31 min
Jun 3, 1:34 PM CDTSevere Thunderstorm WarningBMXDeKalb41 min
Jun 3, 1:39 PM CDTSevere Thunderstorm WarningBMXWalker36 min
Jun 3, 1:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
Jun 3, 1:53 PM CDTSevere Thunderstorm WarningBMXCullman52 min
Jun 3, 1:58 PM CDTSevere Thunderstorm WarningBMXBlount47 min
Jun 3, 2:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah40 min
Jun 3, 2:22 PM CDTSevere Thunderstorm WarningBMXChambers23 min
Jun 3, 2:45 PM CDTSevere Thunderstorm WarningBMXChambers30 min
Jun 3, 2:48 PM CDTSevere Thunderstorm WarningBMXJefferson57 min
Jun 3, 2:54 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman51 min
Jun 3, 3:00 PM CDTSevere Thunderstorm WarningBMXEtowah30 min
Jun 3, 3:03 PM CDTSevere Thunderstorm WarningBMXWalker42 min
Jun 3, 3:08 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
Jun 3, 4:42 PM CDTSevere Thunderstorm WarningBMXTallapoosa33 min
Jun 3, 5:01 PM CDTSevere Thunderstorm WarningBMXChambers44 min
Jun 3, 5:04 PM CDTSevere Thunderstorm WarningBMXChilton41 min
Jun 3, 5:07 PM CDTSevere Thunderstorm WarningBMXElmore38 min
Jun 3, 5:42 PM CDTSevere Thunderstorm WarningBMXRussell48 min
Jun 3, 5:49 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery26 min
Jun 3, 6:17 PM CDTFlash Flood WarningBMXElmore3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.